Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 51, NWS Midland/Odessa, TX

May 14, 2005Presidio County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 14, 2005, 6:18 PM CDT for Presidio County, Texas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2005, 6:18 PM CDT (23:18 UTC)
Expired
May 14, 2005, 7:00 PM CDT
In force
42 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Presidio County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.3 hours before the alert went out and 321 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2005-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1818 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2005-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1818 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
739 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 142320
SVRMAF
TXC377-150000-
/O.NEW.KMAF.SV.W.0051.050514T2318Z-050515T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
618 PM CDT SAT MAY 14 2005

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PRESIDIO COUNTY IN SOUTHWEST TEXAS

* UNTIL 700 PM CDT

* AT 617 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR SHAFTER...OR 20
  MILES NORTH OF PRESIDIO...MOVING SOUTHWEST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SHAFTER...
  PRESIDIO...

DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 2987 10417 2996 10435 2978 10456 2966 10451
      2960 10442 2956 10437 2952 10424

$$
1 follow-up statement
000 
WWUS54 KMAF 142335
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
634 PM CDT SAT MAY 14 2005

TXC377-150000-
/O.CON.KMAF.SV.W.0051.000000T0000Z-050515T0000Z/
PRESIDIO-
634 PM CDT SAT MAY 14 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 700 PM CDT FOR
CENTRAL PRESIDIO COUNTY...

AT 630 PM CDT...THE PUBLIC REPORTED GOLF BALL SIZE HAIL WITH THE 
THUNDERSTORM THAT PROMPTED THE WARNING.  THIS STORM WAS LOCATED OVER 
SHAFTER...OR 17 MILES NORTH OF PRESIDIO...MOVING SOUTHWEST AT 5 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...CENTRAL
PRESIDIO COUNTY.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. IF YOU ARE IN THE
PATH OF THIS STORM... TAKE IMMEDIATE ACTION TO PROTECT LIFE AND 
PROPERTY. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT 
SATURDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS. 

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE 
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. 

LAT...LON 2987 10417 2996 10435 2978 10456 2966 10451
      2960 10442 2956 10437 2952 10424

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:00 PM CDT, 3 hours 18 minutes earlier.

Area forecast discussion, May 14, 3:00 PM CDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
300 PM CDT SAT MAY 14 2005

...SEVERE THUNDERSTORM WATCH BOX # 278 IN EFFECT UNTIL 10 CDT (9 PM MDT)...

.SHORT TERM...
14/19Z METAR AND RAWS DATA INDICATE THE COLD FRONT HAS PUSHED SOUTH
OF THE RIO GRANDE AND WEST OF CULBERSON COUNTY. STRATUS OVER THE
PLAINS AND GUADALUPE MOUNTAINS HAS BEEN SLOW TO THIN...BUT THE
LATEST VISIBLE SATELLITE LOOP SHOWS THIS IS UNDERWAY. KMAF 88D RADAR
IS ALSO SHOWING A FEW SHOWERS AND THUNDERSTORMS DEVELOPING ALONG THE
PECOS RIVER.

THE FOCUS OF THE SHORT TERM FORECAST WILL BE THE CHANCE FOR SEVERE
THUNDERSTORMS ACROSS PORTIONS OF WEST TEXAS AND SOUTHEAST NEW MEXICO
THIS AFTERNOON AND EVENING. SPC CURRENTLY HAS THE SLIGHT RISK AREA
OVER MOST OF THE SOUTHEAST NEW MEXICO PLAINS...FAR WESTERN PERMIAN
BASIN...TRANS PECOS AND EASTERN FOOTHILLS OF THE DAVIS MOUNTAINS.
BELIEVE THERE WILL BE A DECENT CHANCE OF SEVERE STORMS OVER THE
REMAINDER OF THE DAVIS MOUNTAINS AND ALL OF THE BIG BEND REGION WITH
HEFTY CAPE VALUES AND STEEP MID-LEVEL LAPSE RATES...SO WE HAVE
INCLUDED A MENTION OF SEVERE STORMS OVER THIS REGION IN THE UPCOMING
FORECAST. THE BULK OF THE INHERITED FORECAST IS IN GOOD SHAPE AND
FEW CHANGES WERE MADE. WE DID INCREASE POPS SLIGHTLY FOR MOST AREAS
ALONG AND WEST OF THE PECOS RIVER.

.LONG TERM...
NOT PLANNING ON MAKING SIGNIFICANT CHANGES TO THE GRIDS THIS FORECAST
CYCLE. GFS HAS BEEN ADVERTISING SIGNIFICANT PRECIPITATION EVENT SINCE
WEDNESDAY FOR TOMORROW AND ITS RUN TO RUN CONSISTENCY ON POPS HAS ALSO
BEEN CONSISTENT...WHICH IS FAIRLY CLOSE TO GOING FORECAST SUNDAY AND
SUNDAY NIGHT. DID BEEF POPS UP INTO THE LIKELY CATEGORY IN THE
HIGHER TERRAIN OF WEST TEXAS SUNDAY AND IN THE EDDY COUNTY PLAINS
WHERE CONFIDENCE IS HIGHEST. KEPT THE CHANCE POPS GOING SUNDAY
NIGHT...INCREASED THEM A TAD WITH SOME TIMING AND STRENGTH ISSUES BUT
EXPECTING SCATTERED SHOWERS AND THUNDERSTORMS. KEPT A LINGERING
10-20 POP ALL AREAS MONDAY BEHIND THIS SYSTEM AS MOISTURE AND
INSTABILITY WILL BE LEFT BEHIND WITH SOME CONTINUED TIMING
UNCERTAINTY.

THE REST OF THE FORECAST ADVERTISES AN UPPER RIDGE DEVELOPING ACROSS
THE SOUTHWEST UNITED STATES WITH AN UPPER TROUGH TRANSLATING FROM
THE UPPER MISSISSIPPI VALLEY TO THE EAST COAST. THIS APPEARS TO BE
A MAINLY DRY PATTERN AT THIS TIME...IF THE NORTHERN STREAM TROUGH
DOES NOT AMPLIFY ENOUGH TO DRAG THE FRONT THIS FAR SOUTH AND WEST
THROUGH NEXT WEEKEND. THE ASSOCIATED FRONT WILL NEED TO BE WATCHED
THROUGHOUT NEXT WEEK AS IT ATTEMPTS TO MOVE SOUTH.

DID INCLUDE AN ISOLATED POP IN THE HIGHER TERRAIN AND LOWER TRANS PECOS
TUESDAY DUE TO THE MOISTURE AND INSTABILITY STILL HOLDING NEAR A
SURFACE TROUGH BUT KEPT REMAINDER OF THE FORECAST DRY AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              57  74  58  83 /  20  30  50  20
CARLSBAD NM                58  78  59  87 /  50  60  50  20
DRYDEN TX                  65  80  62  83 /  30  40  50  20
FORT STOCKTON TX           61  78  62  86 /  40  50  50  20
GUADALUPE PASS TX          60  74  56  83 /  40  50  50  10
HOBBS NM                   58  76  59  86 /  50  60  50  20
MARFA TX                   52  75  51  80 /  40  50  50  20
MIDLAND INTL AIRPORT TX    58  74  59  82 /  30  40  50  20
ODESSA TX                  58  76  60  86 /  30  40  50  20
WINK TX                    63  80  62  90 /  40  50  50  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...SEVERE THUNDERSTORM WATCH UNTIL 9 PM MDT FOR ALL OF EXTREME
     SOUTHEAST NEW MEXICO NMZ027>029>33>34
TX...SEVERE THUNDERSTORM WATCH UNTIL FOR THE CENTRAL AND SOUTHERN
     PERMIAN BASIN AND ALL OF EXTREME SOUTHWEST TEXAS UNTIL 10 PM CDT
     FOR TXZ045-050-057>063-067>070-074>075-079>082-258.

&&

06/12
Hazardous weather outlook, May 14, 3:00 PM CDT, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
300 PM CDT SAT MAY 14 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-151834-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
300 PM CDT SAT MAY 14 2005 (200 PM MDT SAT MAY 14 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTHEASTERN
NEW MEXICO...MUCH OF THE PERMIAN BASIN...TRANS PECOS...DAVIS
MOUNTAINS AND BIG BEND REGION THROUGH TONIGHT. LARGE HAIL AND
DAMAGING WINDS WILL BE THE MAIN CONCERNS. IN ADDITION...LOCALLY
HEAVY RAINFALL MAY RESULT IN LOCALIZED FLASH FLOODING...ESPECIALLY
NEAR LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A GOOD CHANCE OF THUNDERSTORMS WILL CONTINUE SUNDAY AND SUNDAY
NIGHT.  SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE OVER MUCH OF
THE REGION...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN CONCERNS.

WITH THUNDERSTORMS AND ASSOCIATED HEAVY RAINFALL POSSIBLY
AFFECTING THE SAME AREAS ON CONSECUTIVE DAYS THIS WEEKEND...THE
POTENTIAL FOR FLASH FLOODING WILL INCREASE ON SUNDAY. LOCATIONS
ALONG AND WEST OF THE PECOS RIVER WILL BE PARTICULARLY
SUSCEPTIBLE AS IT APPEARS THIS AREA MAY RECEIVE TWO OR THREE
ROUNDS OF THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION OVER SOUTHEASTERN NEW MEXICO...MUCH OF THE
PERMIAN BASIN...TRANS PECOS...DAVIS MOUNTAINS AND BIG BEND REGION
IS REQUESTED THIS AFTERNOON AND EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 6:59 PM CDTFlash Flood WarningMAFPresidio3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.